MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX SEPARATOR; NRY
Catalog Number PSF054
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage, Cerebral (1889); Perforation of Vessels (2135)
Date of Event 02/15/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was a device malfunction.Perforation and hemorrhage are known and anticipated complications with these types of procedures and are noted in the device labeling.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system 5max separator (sep5).During the procedure, the physician first attempted to use the adapt technique (a direct aspiration, first pass technique), followed by another manufacturer's device and then finally used the sep5.The physician reported that the sep5 perforated the patient's middle cerebral artery (mca) and created a bleed.Another manufacturer's guidewire was also used for the procedure; however, the physician does not attribute the perforation to the guidewire.The bleeding resolved and the patient has had a second stroke unrelated to the perforation.The patient's health status at the time was poor due to the two strokes and not due to the sep5.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
The reported bleeding resolved spontaneously.The physician treated the second stroke (m2 occlusion) with the penumbra system ace 64 reperfusion catheter (ace 64); however, it did not work.He then tried treating the stroke with another manufacturer's device but that did not work either.After the two failed attempts to treat the second stroke with the ace 64 and the other manufacturer's device, the physician aborted treatment as he did not want to be aggressive.There was no device malfunction with the ace 64.The second stroke was unrelated to the first stroke and the bleeding.

Brand Name
PENUMBRA SYSTEM 5MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5562883
Report Number3005168196-2016-00450
Device Sequence Number494135
Product Code NRY
UDI-Device Identifier00814548010434
UDI-Public00814548010434
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/31/2017
Device Catalogue NumberPSF054
Device Lot NumberF40844
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/08/2016
Supplement Report FDA Received Date05/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age63 YR